Jennifer Gershman, PharmD, CPh
Jennifer Gershman, PharmD, CPh, received her PharmD degree from Nova Southeastern University (NSU) College of Pharmacy in 2006 and completed a 2-year drug information residency. She served as a pharmacy professor at NSUâ€™s College of Pharmacy for 6 years, managed the drug information center, and conducted medication therapy management reviews. Dr. Gershman has published research on prescription drug abuse, regulatory issues, and drug information in various scholarly journals. Additionally, she received the Sheriffâ€™s Special Recognition Award for her collaboration with the Broward, Florida Sheriffâ€™s Office to prevent prescription drug abuse through a drug disposal program. She has also presented at pharmacist and physician continuing education programs on topics that include medication errors, prescription drug abuse, and legal and regulatory issues. Dr. Gershman can be followed on Twitter @jgershman2
The FDA originally issued a warning in 2013 advising against the use of codeine in children after tonsillectomy and/or adenoidectomy procedures, in response to deaths occurring postoperatively in children with obstructive sleep apnea who received codeine.
These children showed evidence of being ultra-rapid metabolizers, an inherited ability that causes the liver to convert codeine into fatal amounts of morphine in the body.
Pharmacists can play an important role in counseling patients and educating pediatricians and other health care professionals about the potential risks of codeine-containing medicines to treat coughs and colds in children. Parents should be vigilant for signs of respiratory depression, including slow or shallow breathing, difficult or noisy breathing, confusion, or unusual sleepiness in their child.
If these symptoms are seen, parents should stop administering codeine and seek emergency medical attention. Pharmacists should recommend alternatives to codeine, especially in young patients with respiratory conditions, such as asthma.
In April, the European Medicines Agency decided that codeine should not be used to treat coughs and colds in children aged under 12 years. Additionally, the drug is not recommended in children and adolescents aged between 12 and 18 years who have respiratory problems, such as asthma.
Health care professionals and patients should report any adverse effects associated with codeine use to the FDA’s MedWatch Safety Information and Adverse Event Reporting Program.